Heroin laced with Elephant tranquilizers adding to heroin epidemic in several cities.

Heroin Laced With Elephant Tranquilizer, Carfentanil, Causing Rampant Overdoses — Drug 10,000 Times Stronger Than Morphine

The fight against the heroin epidemic in America has taken a turn for the worse in recent times and reports now indicate that batches of the drug are now being laced with carfentanil, a powerful elephant tranquilizer, and circulating the country.

The city of Cincinnati is direly affected by the heroin epidemic, and police have reported that between Tuesday morning and Wednesday night, carfentanil-laced heroin has caused more than 50 people in the Buckeye State city to overdose. In fact, 21 of the overdoses were reported on Tuesday and 43 overdoses on Wednesday. Unfortunately, this is not the first time that the city has had trouble with elephant tranquilizer-laced heroin, but these recent numbers are said to have shocked even the most veteran of first responders.

On a commercial basis, carfentanil is the most potent opioid available for use, and it is essentially 10,000 times stronger than the morphine drug. The tranquilizer is a version of the synthetic drug fentanyl, which recently made headlines for the role it played in music legend Prince’s death, but is 100 times stronger than that version. The elephant tranquilizer drug can slow down a person’s breathing significantly, and is not approved for use on a human and only used to sedate large animals. It only takes about 2 milligrams of carfentanil to completely knock out a 2,000-pound African elephant.

Officials say that some of the heroin users may not even be aware that they are taking the elephant tranquilizer as dealers are cutting the heroin with fentanyl analogues in order to give a boost to their supply and make it last longer. A Facebook post was made by the Hamilton County Heroin Coalition Task Force begging users to refrain from doing heroin and not to use the drug while they are alone, just in case. They also included the emergency contact number 513-281-7880 for anyone who needs help. Tom Synan, Chief of the task force, advised the media that the department is actively working to take the tainted drug off the street and catch the suppliers.

“I’ve got to say to whoever pushed this out on the street, this was the wrong thing to do. You now have the full and undivided attention of the Hamilton County Coalition Task Force…and I can tell you we’ll all be working with the Cincinnati Police Department to see who pushed this out on the street.

The local police are convinced that there is more than one dealer involved in spreading the epidemic by distributing the deadly “batch” of heroin and even think that at least one is dealing out the laced drug for free.

Thus far though, there have been no deaths resulting from the overdoses is because the first responders have administered naloxone intravenously in the patients. Naloxone is a medicine which can be used to reverse the effects of opioids such as heroin. Some of those revived from overdoses have been as young as 16-years-old, and medical staff in areas affected by the epidemic had to continuously be restocking naxolone as their usage increased dramatically.

The high overdose numbers in the epidemic have been linked to Ohio, Indiana, and Florida as well.

The typical amount of overdoses that Hamilton County saw prior to the elephant tranquilizer mixed heroin hit the streets was about 25 overdoses in a week and as such this current increase has really caused alarm. Reports are that over half of the overdoses on Tuesday night occurred within a 30-minute time frame, and this rampant happening in such a short time is why police first suspected that they may be connected to carfentanil.

Dr. Lakshmi K. Sammarco, the Hamilton County Coroner, gave a statement, warning persons that Narcan may not always be able to help in cases of an overdose due to the drug’s growing potency and resistance to medicine.

“The fact that there is a new lethal drug that has been found on the streets of Hamilton County is frightening. Take this as a dire warning to all, if you choose to purchase and use any forms of heroin. No one knows what other drugs may be mixed in or substituted and you may be literally gambling with your life. Don’t count on Narcan to be able to reverse the effects of carfentanil.”

Even persons who do not take heroin are dangerously at risk as it has been reported that just like its cousin fentanyl, grains of carfentanil can be inhaled or absorbed through the skin, and just coming into contact with it is toxic.

[Image via Shutterstock]

Comments